Erythema nodosum is an inflammatory disorder. It involves tender, red bumps (nodules) under the skin.
In about half of cases, the exact cause of erythema nodosum is unknown.
Some cases may occur with infections. Some of the more common infections are:
- Streptococcus (most common)
- Cat scratch disease
- Hepatitis B
- Mononucleosis (EBV)
Erythema nodosum may occur with sensitivity to certain medicines, including:
- Antibiotics, including amoxicillin and other penicillins
- Birth control pills
Sometimes, erythema nodosum may occur during pregnancy.
The condition is more common in women than it is in men.
Erythema nodosum is most common on the shins. It may also occur on other areas of the body such as buttocks, calves, ankles, thighs, and arms.
The lesions begin as flat, firm, hot, red, painful lumps that are about 1 inch (2.5 centimeters) across. Within a few days, they may become purplish in color. Over several weeks, the lumps fade to a brownish, flat patch.
Other symptoms may include:
- General ill feeling (malaise)
- Joint aches
- Skin redness, inflammation, or irritation
- Swelling of the leg or other affected area
Exams and Tests
Your doctor can diagnose this condition by looking at your skin. Tests that may be done include:
- Punch biopsy of a nodule
- Throat culture to rule out a strep infection
- Chest x-ray to rule out sarcoidosis or tuberculosis
The underlying infection, drug, or disease should be identified and treated.
Treatment may include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) to reduce pain and swelling.
- Stronger anti-inflammatory medicines called steroids, taken by mouth or given as a shot.
- Potassium iodide (SSKI) solution to clear up the nodules.
- Salicylate medicines to reduce acute inflammation.
- Pain medicines (analgesics).
- Raising the sore area (elevation).
- Hot or cold compresses to help reduce discomfort.
Erythema nodosum is uncomfortable, but not dangerous in most cases.
Symptoms most often go away within about 6 weeks, but may return.
When to Contact a Medical Professional
Call your health care provider if you develop symptoms of erythema nodosum.
Ferri FF. Erythema nodosum. In: Ferri FF, ed. Ferri's Clinical Advisor 2016. Philadelphia, PA: Elsevier; 2016:486-486.
Schwartz RA, Nervi SJ. Erythema nodosum: a sign of systemic disease. Am Fam Physician. 2007;75(5):695-700. PMID: 17375516
Last reviewed on: 7/23/2015
Reviewed by: Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M.